Platelet destruction can develop because of immunologic causes (viral infection, drugs, connective tissue or lymphoproliferative disorders, blood transfusions) or nonimmunologic causes (sepsis, acute respiratory distress syndrome). Manifestations are petechiae, purpura, and mucosal bleeding. Laboratory findings depend on the cause. The history may be the only suggestion of the diagnosis. Treatment is correction of the underlying disorder.
Acute respiratory distress syndrome:
Patients with acute respiratory distress syndrome (see Acute Hypoxemic Respiratory Failure (AHRF, ARDS)) may develop nonimmunologic thrombocytopenia, possibly secondary to deposition of platelets in the pulmonary capillary bed.
Posttransfusion purpura causes immunologic platelet destruction indistinguishable from immune thrombocytopenia (ITP—see Immune Thrombocytopenia (ITP)), except for a history of a blood transfusion within the preceding 7 to 10 days. The patient, usually a woman, lacks a platelet antigen (PLA-1) present in most people. Transfusion with PLA-1–positive platelets stimulates formation of anti–PLA-1 antibodies, which (by an unknown mechanism) can react with the patient's PLA-1–negative platelets. Severe thrombocytopenia results, taking 2 to 6 wk to subside. Treatment with IV immunoglobulin (IVIG) is usually successful.
Connective tissue and lymphoproliferative disorders:
Connective tissue (eg, SLE) or lymphoproliferative disorders (eg, lymphoma) can cause immunologic thrombocytopenia. Corticosteroids and the usual treatments for ITP are effective; treating the underlying disorder does not always lengthen remission.
Drug-induced immunologic destruction:
Commonly used drugs that occasionally induce thrombocytopenia include
Drug-induced thrombocytopenia occurs typically when a drug bound to the platelet creates a new and “foreign” antigen, causing an immune reaction. This disorder is indistinguishable from ITP except for the history of drug ingestion. When the drug is stopped, the platelet count typically begins to increase within 1 to 2 days and recovers to normal within 7 days. (A table of drugs reported to cause thrombocytopenia, together with analysis of the evidence for a causal relation of the drug to thrombocytopenia, is available at Platelets on the Web.)
Heparin-induced thrombocytopenia (HIT) occurs in up to 1% of patients receiving unfractionated heparin. HIT may occur even when very-low-dose heparin (eg, used in flushes to keep IV or arterial lines open) is used. The mechanism is usually immunologic. Bleeding rarely occurs, but more commonly platelets clump excessively, causing vessel obstruction, leading to paradoxical arterial and venous thromboses, which may be life threatening (eg, thromboembolic occlusion of limb arteries, stroke, acute MI). Heparin should be stopped in any patient who becomes thrombocytopenic and develops a new thrombosis or whose platelet count decreases by more than 50%. All heparin preparations should be stopped immediately and presumptively, and tests are done to detect antibodies to heparin bound to platelet factor 4. Anticoagulation with nonheparin anticoagulants (eg, argatroban, bivalirudin, fondaparinux) is necessary at least until platelet recovery. Low molecular weight heparin (LMWH) is less immunogenic than unfractionated heparin but cannot be used to anticoagulate patients with HIT because most HIT antibodies cross-react with LMWH. Lepirudin is no longer available. Warfarin should not be substituted for heparin in patients with HIT and, if long-term anticoagulation is required, should be started only after the platelet count has recovered.
HIV infection may cause immunologic thrombocytopenia indistinguishable from ITP except for the association with HIV. The platelet count may increase when glucocorticoids are given. However, glucocorticoids are often withheld unless the platelet count falls to <20,000/μL, because these drugs may further depress immune function. The platelet count also usually increases after treatment with antiviral drugs.
Hepatitis Cinfection is commonly associated with thrombocytopenia. Active infection can create a thrombocytopenia that is indistinguishable from ITP with platelets < 10,000/µL. Milder degrees of thrombocytopenia (platelet count 40,000 to 70,000/µL) may be due to liver damage that reduced production of thrombopoietin, the hematopoietic growth factor that regulates megakaryocyte growth and platelet production. Hepatitis-induced thrombocytopenia responds to the same treatments as does ITP (see Treatment).
Other infections, such as systemic viral infections (eg, Epstein-Barr virus, cytomegalovirus), rickettsial infections (eg, Rocky Mountain spotted fever), and bacterial sepsis, are often associated with thrombocytopenia.
Thrombocytopenia, typically asymptomatic, occurs late in gestation in about 5% of normal pregnancies (gestational thrombocytopenia); it is usually mild (platelet counts < 70,000/μL are rare), requires no treatment, and resolves after delivery. However, severe thrombocytopenia may develop in pregnant women with preeclampsia and the HELLP syndrome (hemolysis, elevated liver function tests, and low platelets—see Preeclampsia and Eclampsia); such women typically require immediate delivery, and platelet transfusion is considered if platelet count is < 20,000/μL (or < 50,000/μL if delivery is to be cesarean).
Sepsis often causes nonimmunologic thrombocytopenia that parallels the severity of the infection. The thrombocytopenia has multiple causes: disseminated intravascular coagulation, formation of immune complexes that can associate with platelets, activation of complement, deposition of platelets on damaged endothelial surfaces, damage to the platelet surface glycoproteins, and platelet apoptosis.
Last full review/revision September 2014 by David J. Kuter, MD, DPhil
Content last modified October 2014